North Carolina, 2009

Damaging Wind in North Carolina, July 23, 2009

July 23, 2009 · NWS RNK · 1 event in 1 county or zone

Winds from a severe thunderstorm caused trees to be blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds from a severe thunderstorm caused trees to be blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 2:27 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 23, 2:27 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT THU JUL 23 2009

.SYNOPSIS...
DRIER AIR WILL EASE IN FROM THE WEST TONIGHT...WITH ONLY
ISOLATED SHOWERS POSSIBLE ALONG THE WESTERN SLOPES OF THE
ALLEGHANY MOUNTAINS ON FRIDAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO RETURN TO THE WEST AS EARLY AS SATURDAY NIGHT AHEAD OF
THE NEXT COLD FRONT.

&&

.NEAR TERM /THROUGH FRIDAY/...
SCT SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG
AND EAST OF THE BLUE RIDGE AHEAD OF THE COLD FRONT IN THE UNSTABLE
AIR. THE COLD FRONT WILL SWEEP EAST TONIGHT ACROSS CWA. SHOWERS
AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING INTO
TONIGHT. SOME OF THE STORMS COULD BE STRONG THIS AFTERNOON WITH
CAPES AROUND 1500 TO 2000 J/KG AND MID LEVEL SOUTHWEST WINDS
AROUND 30 KNOTS. WITH PWATS ABOUT 1.2 TO 1.5 INCHES EAST OF BLUE
RIDGE...HEAVY RAINS MAY BE POSSIBLE WITH THUNDERSTORMS AND ECHO
TRAINING. INCREASED POPS USING A WRFARW-RNK/SREF BLEND THEN
TRENDED POPS TOWARDS NAM/GFS SOLUTION.

KEPT TIMING OF FROPA AROUND 06Z WITH THE BEST CHC OF THUNDERSTORMS
IN THE EAST EARLY...AND LEANED TOWARDS MET GUIDANCE FOR LOWS TONIGHT.

KEPT FORECAST DRIER FOR FRIDAY WITH THE EXCEPTION OF SOME SMALL POPS
IN THE WESTERN MTNS AS BOTH NAM AND GFS INDICATE AN IMPULSE ROTATING
AROUND UPPER TROF. BUFKIT SOUNDINGS INDICATE DEEP WESTERLY
FLOW...WHICH SHOULD BRING WARMER TEMPERATURES. ELECTED TO GO WITH
HIGHS CLOSER TO WARMER MOS GUIDANCE FROM UPPER 70S IN THE
NORTHWEST TO NEAR 90 IN THE SOUTHEAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
DRIER DEW PTS SHOULD ALLOW FOR COOLER OVERNIGHT LOWS...AND DESPITE
SOME WEAK CONVERGENCE IN NW NC MTNS SHOULD BE DRY ENOUGH AIR ALOFT
WITH SOME SUBSIDENCE TO KEEP SHWRS THAT NAM IS HINTING AT FRIDAY
NIGHT AT BAY. GENERALLY DRY FOR SATURDAY...BUT WITH SW FLOW
RETURNING LATE DECIDED TO INTRODUCE SLGHT CHC POP TO FAR WRN MTNS WITH
DEEPER INSTABILITY DEVELOPING. MAY END UP HAVING TO EXPAND AT
THE SLGT CHC TO MORE OF THE MTNS EVENTUALLY IF MODELS SHOW A CONTINUED
TREND IN RETURN OF MSTR.

BETTER CHANCES IN THE WEST OVERNIGHT SAT NIGHT AS CONVECTION
AHEAD OF FRONTAL SYSTEM IN OHIO VALLEY APPROACHES. CANADIAN REALLY
HINTING AT SOME KIND OF QUASI-LINEAR MCS WHICH COULD RACE WELL
AHEAD...THIS ANOTHER REASON FOR SLIGHT CHC POPS BY LATE SATURDAY
AND STEADILY INCREASING DURING THE OVERNITE HOURS. PRETTY GOOD CHC
OF THUNDER WITH ANY SHWRS MVG IN REGARDLESS OF TIME OF NIGHT WITH
THIS. WITH WESTERL FLOW DEVELOPING...EVEN THOUGH FROTNAL BOUNDARY
HANGS BACK WELL TO WEST...ANY CONVECTION WILL HAVE DIFFICULT TIME
GETTING TOO FAR EAST.

LEANED TOWARD SOMEWHAT COOLER MET GUIDANCE FOR HIGHS SATURDAY BUT
THIS STILL PUTS THE FAR SOUTHEAST AROUND 90 DEG OR SO WITH PLENTY
OF SUNSHINE AND SW FLOW.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LITTLE CHANGE IN MEDIUM RANGE MODEL GUIDANCE FROM 24 HRS
AGO...AND THUS LITTLE CHANGE TO HPC GUIDANCE IS WELL. WENT LARGELY
WITH ECMWF IDEA OF A LITTLE SLOWER PROGRESSION EARLY IN THE WEEK
OF THE FRONTAL BOUNDARY. THIS WOULD MEAN FRONT REMAINS TO WEST ON
SUNDAY WITH BEST PRECIP CHANCES IN WEST...PLAYED IT CHC EVERYWHERE
FOR NOW...BUT MAY END UP BEING A TIHGT GRADIENT IN POPS FROM WEST
TO EAST WITH WESTERLY FLOW ALOFT EVEN THOUGH SFC FRONT WELL TO THE
WEST. SLOWER FRONTAL PROGRESSION WOULD ALSO MEAN KEEPING CHC OF
SHWRS/TSTMS IN FOR ALL AREAS EVEN ON MONDAY INSTEAD OF JUST THE
EAST. BY MONDAY NIGHT AND TUESDAY POSSIBLY A QUICK BREAK IN
ACTIVITY...AT LEAST IN THE WEST...BUT STILL TOUGH TO CONFIDENTLY
BELIEVE THE BOUNDARY WILL BE FAR ENOUGH TO EAST AND NOTICABLY
DRIER AIR BEHIND IT TO COMPLETELY REMOVE PRECIP CHANCES. MODELS
AGREE THAT NEXT WEAK FRONTAL BOUNDARY WILL BEGIN TO APPROACH BY
WED WITH INCREASING MOIST SW FLOW AHEAD OF IT.

WITH MEAN TROUGH POSITION RETROGRADING SOMEWHAT TO THE CENTRAL PART
OF U.S. BY MID WEEK...APPEARS THIS FRONTAL BOUNDARY WILL STALL OUT
TO THE WEST OF THE APPALACHIAN REGION...AND THICKNESSES WILL WARM
SLIGHTLY AS WELL AS WEAK RIDGING OCCURS OVER THE MID ATLANTIC. THIS WILL
LEAVE CHANCES FOR SCT SHWRS/TSTMS IN THE PICTURE THROUGH AT LEAST
THURSDAY...BUT WITH BEST CHANCES OVER THE MTNS AS SW FLOW AND
FRONTAL BOUNDARY LIKELY REMAIN JUST TO THE WEST. PROBABLY PLENTY
OF CLOUD COVER ALONG WITH SHWR ACTIVITY...SO MAX TEMPS WILL BE
MODERATED SOMEWHAT BY THAT...BUT CERTAINLY VERY MILD
OVERNIGHTS...WITH AROUND 70 LIKELY IN THE PIEDMONT. WENT VERY
CLOSE TO HPC GUIDANCE ON TEMPS AND DEW PTS.

BOTTOM LINE...TYPICAL MID SUMMER PATTERN WITH DAILY CHANCES FOR
MAINLY AFT/EVE SCATTERED CONVECTION...WITH SLIGHTLY BETTER CHANCES
SUNDAY NIGHT AND MAYBE AGAIN BY WED NIGHT FOR S/WV ENERGY TO HELP
SOME ACTIVITY LAST INTO THE OVERNIGHT HOURS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREVAIL WITH SCT MVFR CONDITIONS IN CLOUDS AND
CONVECTION THIS AFTERNOON INTO TONIGHT. A COLD FRONT WILL MOVE EAST
THROUGH THE AREA...CREATING SHOWERS AND THUNDERSTORMS. THE BEST
CHANCE OF A THUNDERSTORM IS EAST OF THE BLUE RIDGE AT KDAN. THE
FRONTAL BOUNDARY SHOULD CLEAR MOST OF CWA BY 06Z FRIDAY.

DRIER WEATHER WILL FOLLOW THE FRONTAL PASSAGE TONIGHT INTO THE EARLY
PART OF THE WEEKEND. THIS SHOULD ALLOW VFR CONDITIONS TO PREVAIL
INTO THE WEEKEND BEFORE THE NEXT COLD FRONT ARRIVES LATER SUNDAY.
THIS FRONT MAY BRING ANOTHER ROUND OF MVFR IN CONVECTION SUNDAY INTO
SUNDAY NIGHT...AND PERHAPS ACROSS THE EAST ON MONDAY. OTRW TYPICAL
MORNING FOG IS POSSIBLE ACROSS THE MOUNTAIN VALLEYS WITH IFR FOG IN
THE GREENBRIER VALLEY (LWB).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...KK
SHORT TERM...SK
LONG TERM...SK
AVIATION...KK/PH
Hazardous weather outlook, Jul 23, 3:40 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 AM EDT THU JUL 23 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-240845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
440 AM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
ADVANCE OF AN APPROACHING COLD FRONT. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS MAY PRODUCE WIND
GUSTS OVER 50 MPH AND SMALL HAIL. IN ADDITION...INTENSE RAINFALL
RATES FROM THE STORMS MAY CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 12:55 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT THU JUL 23 2009

VAZ033-043-044-231900-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
155 PM EDT THU JUL 23 2009

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND
PITTSYLVANIA COUNTIES...

AT 154 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CALLANDS...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SANDY RIVER AROUND 200 PM...SAGO AROUND 205
PM...CALLANDS AROUND 215 PM...CLIMAX AROUND 245 PM...DRY FORK AROUND
255 PM AND CHATHAM AROUND 300 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3695 7927 3668 7924 3669 7978 3687 7980

EXPERIMENTAL

KK
Special weather statement, Jul 23, 2:09 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU JUL 23 2009

NCZ019-020-232015-
WILKES NC-YADKIN NC-
309 PM EDT THU JUL 23 2009

...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...

AT 306 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ELKIN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BROOKS CROSSROADS AROUND 315 PM...BOONVILLE
AROUND 320 PM...LONE HICKORY AROUND 325 PM...NEBO...NEBO...AND
YADKINVILLE AROUND 330 PM...SHACKTOWN...AND COURTNEY AROUND 335 PM
AND EAST BEND AROUND 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3605 8091 3629 8089 3629 8087 3623 8087
      3626 8074 3625 8066 3628 8062 3628 8054
      3625 8053 3626 8047 3623 8044 3612 8044
      3609 8050 3604 8050

EXPERIMENTAL

JH
Special weather statement, Jul 23, 2:25 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUL 23 2009

VAZ058-059-232030-
CHARLOTTE VA-HALIFAX VA-
325 PM EDT THU JUL 23 2009

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...

AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HALIFAX...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SOUTH BOSTON AROUND 330 PM...SCOTTSBURG...AND
MT LAUREL AROUND 340 PM...CLOVER AROUND 345 PM...DRYBURG AROUND 350
PM...STAUNTON RIVER STATE PARK...AND SAXE AROUND 355 PM AND REDOAK
AROUND 400 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3689 7849 3671 7863 3669 7863 3664 7854
      3663 7857 3665 7862 3669 7865 3667 7869
      3664 7870 3671 7905 3689 7905 3699 7847

EXPERIMENTAL

JH

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
July 23, 3:02 PM EST
Where
Yadkin County, 0.56 mi E of Hamptonville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.100, -80.760

Thunderstorm winds blew down some trees. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189924.